Arkansas, 2011

Damaging Winds in Arkansas, September 22, 2011

September 22, 2011 · NWS SHV · 2 events in 2 counties and zones

A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off. Instability was marginal, and vertical shear was weak, but temperature lapse rates were fairly high in the mid levels of the atmosphere. The northern end of the line produced sporadic, marginally severe weather for several hours roughly from Bowie County, Texas eastward through Union County, Arkansas and Union Parish, Louisiana until the storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 2:43 PM CST, 29 minutes earlier.

Area forecast discussion, Sep 22, 2:43 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT THU SEP 22 2011

.DISCUSSION...
CONVECTION HAS NOW ORGANIZED INTO A LINE ALONG THE COLD FRONT...WHICH HAS
NOT MOVED MUCH SINCE LATE MORNING. THIS FRONT EXTENDED FROM NEAR
CDH...TO JUST N OF TXK...TO E OF A JXI...TO TYR...TO PSN LINE AS OF
20Z. STILL SEEING SOME ISOLATED SVR STORMS EMBEDDED ALONG THE
LINE...WHERE MODERATE SFC BASED INSTABILITY HAS DEVELOPED ALONG/AHEAD
OF THE FRONT. DEEP LAYER SHEAR REMAINS QUITE WEAK...BUT STEEP LOW
LEVEL LAPSE RATES AND THE STRONG HEATING/RESULTANT INSTABILITY AHEAD
OF THE FRONT SHOULD KEEP THIS CONVECTION GOING THROUGH EARLY
EVENING...BEFORE THE INSTABILITY WANES WITH THE LOSS OF HEATING. THE
TAIL END OF THE UPPER TROUGH AXIS...NOW DIGGING INTO W TX THIS
AFTERNOON...WILL REMAIN WELL ENOUGH W THIS EVENING TO CONTRIBUTE TO
ADDITIONAL ELEVATED SHRA AND EMBEDDED CONVECTION BEHIND THE FRONT...AS
IT NUDGES SLOWLY S THROUGH THE REGION ONCE MIXING CEASES. WILL GO WITH
CHANCE POPS THIS EVENING OVER MUCH OF THE REGION EXCEPT THE WRN
SECTIONS OF E TX...WHERE SLIGHT CHANCE POPS SHOULD SUFFICE AS THE
BETTER FORCING SHOULD BE FARTHER E. POST-FRONTAL COOL ADVECTION WILL
BE WEAK ACROSS MUCH OF THE REGION OVERNIGHT...THUS HAVE TRENDED A TAD
WARMER THAN GUIDANCE AS POST FRONTAL ELEVATED CLOUD COVER WILL LINGER
LATE. HAVE TAPERED POPS AFTER MIDNIGHT...AS MINIMAL CONVERGENCE ALONG
THE SFC AND 850MB FRONT WEAKENS FURTHER AS LOW LEVEL WINDS VEER WNW
WITH THE FRONT.

WILL SEE A SLIGHT COOLDOWN FRIDAY BEHIND THE FROPA...WITH THE 850MB
FRONT SLOW TO SLIP S OF THE AREA UNTIL THE EVENING. GIVEN THE SHALLOW
NATURE OF THE FRONT...PREFER THE WARMER NAM SOLUTION WITH THE POST-
FRONTAL TEMPS...THUS HAVE TRENDED A BIT WARMER THAN GUIDANCE FRIDAY.

THE BROAD UPPER LEVEL CIRCULATION ROTATING THROUGH THE MIDWEST THIS
AFTERNOON IS EXPECTED TO CLOSE OFF TONIGHT OVER SRN WI/NRN IL...WITH A
SECOND SHORTWAVE ROUNDING SE AROUND THE CLOSED CENTER AND ACROSS THE
REGION SATURDAY. SHORT TERM PROGS ARE NOT INDICATING ANY RETURN FLOW
AHEAD OF THIS DISTURBANCE...ALTHOUGH THE NAM IS GENERATING ISOLATED
ELEVATED CONVECTION OVER E TX/NCNTRL LA DURING THE AFTERNOON. WILL
KEEP THE FORECAST DRY FOR NOW...BUT FUTURE FORECASTS MAY NEED TO BE
UPDATED TO INCLUDE POPS...SHOULD THIS VERIFY. BUT THE HEAT WILL RETURN
FOR THE WEEKEND...AS A WSW LOW LEVEL FLOW RETURNS TO THE REGION
BENEATH THE CLOSED LOW. SHORT TERM PROGS INDICATE THAT 850MB TEMPS
WILL WARM TO 20-22C ACROSS E TX/N LA...WHICH WOULD RESULT IN SFC TEMPS
WARMING TO AT LEAST THE MID 90S. WILL CONTINUE TO TREND TEMPS ABOVE
MOS THROUGH THE WEEKEND/EARLY NEXT WEEK...WITH THESE WELL ABOVE NORMAL
TEMPS EXPECTED TO PERSIST THROUGH AT LEAST MIDWEEK. HAVE ALSO TRIMMED
BACK POPS SUNDAY NIGHT AND MONDAY AS WELL...CONFINING THEM TO THE N/NE
ZONES...AS WEAK SHORTWAVE TROUGHING ROTATING SE AROUND THE CLOSED LOW
CENTER SHOULD REMAIN JUST NE OF THE AREA...AND MEAN RH/S ARE PROGGED
TO REMAIN BELOW 40 PERCENT.

UNFORTUNATELY...A MOSTLY DRY/VERY WARM FORECAST IS EXPECTED FOR THE
REMAINDER OF THE MONTH...AS SW U.S./ROCKIES UPPER RIDGE BEGINS TO
SHIFT ESE INTO THE SRN PLAINS/LOWER MS VALLEY BY THURSDAY...AND LIKELY
PERSIST THROUGH NEXT WEEKEND.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
FRONT WHICH HAS BEEN NEARLY STATIONARY ALL DAY...NOW APPEARS TO BE
BLEEDING INTO THE REGION FROM THE NORTHWEST. AS OF 18Z...THE FRONT
WAS LOCATED NEAR A CRS...LBR...LIT LINE. CONVECTION IS NOW STARTING
TO DEVELOP FURTHER SOUTH INTO NE TX ALONG THE BOUNDARY FROM NEAR
SULPHUR SPRINGS ONTO NEAR TYLER TEXAS. IN THE 18Z PACKAGE...PRETTY
MUCH HAVE TEMPO TSRA GOING AT TYR/GGG AND TXK FOR THE REMAINDER OF
THE AFTERNOON. BEYOND THE 00Z-02Z TIMEFRAME...HAVE HANDLED THE
POSSIBILITY OF CONVECTION WITH VCTS THROUGH MUCH OF THE EVENING INTO
THE OVERNIGHT HOURS. IT APPEARS THAT CONVECTION WILL REMAIN ELEVATED
BUT CANNOT RULE OUT BRIEF REDUCTION IN VISIBILITY AND CEILINGS IF AN
AIRPORT HAPPENS TO BE UNDER A THUNDERSTORM. CLOUDS SHOULD BREAK
ACROSS OUR WESTERN TERMINAL LOCATIONS NEAR OR SHORTLY AFTER SUNRISE
WITH OVC CONDITIONS AT OR NEAR 4KFT LIKELY HANGING ON AT THE ELD/MLU
TERMINAL LOCATIONS THROUGH 18Z FRI.

WINDS WILL BRIEFLY BE GUSTY BEHIND THE FRONTAL PASSAGE THIS
AFTERNOON/EVENING WITH PREVAILING NORTH NORTHEAST WINDS NEAR 7-10KTS
BEYOND THE FRONTAL PASSAGE. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  84  59  89  63 /  40   0   0   0   0
MLU  64  82  57  87  60 /  30  10   0   0   0
DEQ  55  83  51  85  57 /  20   0   0   0   0
TXK  61  82  58  86  61 /  40   0   0   0   0
ELD  60  81  55  85  59 /  40  10   0   0   0
TYR  61  85  61  90  65 /  20   0   0  10  10
GGG  63  85  58  90  63 /  30   0   0  10  10
LFK  65  89  60  93  65 /  30   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Sep 22, 11:01 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT THU SEP 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD
FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS
AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT
LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW
LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL
CONVERGENCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Local storm report, Sep 22, 1:20 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CDT THU SEP 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 SW NEW BOSTON        33.36N 94.54W
09/22/2011  E0.75 INCH       BOWIE              TX   PUBLIC

            PENNY SIZED HAIL REPORTED BY THE PUBLIC IN SIMMS RELAYED
            BY LOCAL MEDIA.

&&

MBERRY

The radar

The Shreveport radar (KSHV), 113 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
September 22, 3:12 PM CST
Where
Lafayette County, 0.9 mi SW of Dobson Station
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.440, -93.580

A power pole was downed with power out at Hwy. 29 north of Lewisville.

Thunderstorm Wind, Columbia

When
September 22, 3:23 PM CST
Where
Columbia County, 1.87 mi WNW of Agricultural School
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.290, -93.260

Trees were downed blocking Hwy. 82 west of Magnolia, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339040, 339055.